Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

What are the side effects of taking the plan b pill several times within a few months?

May 2013
User rating for this question
Very Good
Answered by
Practicing since : 2006
Answered : 4909 Questions
What are the long-term and short-term consequences of taking the plan b pill several times within a few months? Also can taking the plan b pill numerous times bring the onset of pcos.
Posted Mon, 27 Aug 2012 in Women's Health
Answered by Dr. Sree Gouri SR 2 hours later
Thanks for the query.

The short term side effects of emergency contraceptive pills are,
-they can cause menstrual irregularities like,
if taken in the first half of cycle they can prepone the menstruation, if taken in the second half they can postpone the menstruation.
They can lead to spotting, brownish discharge etc in between periods,
-nausea, vomitings, fluid retention, bloating sensation of the abdomen, breast tenderness, headache, sinus congestion etc symptoms can occur.
-less effective than regular pills with around 13% of failure rate,
-will not protect against sexually transmitted diseases,

Long term side effects:
-Because of repeated usage of pill the pattern of ovulation can change, it may become delayed or gets inhibited which will cause problem in getting pregnant for some months.
-if pregnancy occurs after repeated intake of pill baby may have some kinds of defects,
-repeated usage will decrease the effectiveness of the pill,
-it can affect the growth of endometrium leading to altered menstruation that can lead to amenorrhea or polymenorrhea,
-if used frequently with less than two months interval, that can lead to arrest of growth of ovum leading to formation of cysts that may lead to poly cystic ovarian disease sometimes according to few studies.

Hope I have answered your query. I will be available to answer your follow up queries. If you are satisfied with all my answer, please rate the answer after closing the discussion.
Take care.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor